Alert archive / New York / Storm Watches in 2018

Storm Watch 3, NWS New York, NY

October 25, 2018

NWS New York, NY issued this storm watch at Oct 25, 2018, 3:37 PM EDT. It took effect at Oct 27, 2018, 12:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 25, 2018, 3:37 PM EDT (19:37 UTC)
In effect from
Oct 27, 2018, 12:00 AM EDT
Expired
Oct 26, 2018, 3:33 AM EDT
In force
Issued by
NWS New York, NY

The text

As transmitted.

276 
WHUS71 KOKX 251937
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
337 PM EDT Thu Oct 25 2018

ANZ350-353-355-260900-
/O.CAN.KOKX.GL.A.0023.181027T0400Z-181027T2200Z/
/O.NEW.KOKX.SR.A.0003.181027T0400Z-181027T2200Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
337 PM EDT Thu Oct 25 2018

...STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
AFTERNOON...

The National Weather Service in Upton has issued a Storm Watch,
which is in effect from late Friday night through Saturday
afternoon.

* WINDS AND SEAS...East winds 25 to 35 kt with gusts up to 50 
  kt. Seas 8 to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Storm Watch is issued when the risk of storm force winds of
48 to 63 kt has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

ANZ330-335-338-340-345-260900-
/O.NEW.KOKX.GL.A.0024.181027T0400Z-181027T2200Z/
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
337 PM EDT Thu Oct 25 2018

...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
AFTERNOON...

The National Weather Service in Upton has issued a Gale Watch,
which is in effect from late Friday night through Saturday
afternoon.

* WINDS AND SEAS...East winds 20 to 30 kt with gusts up to 45 
  kt. Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 kt has significantly increased, but the specific timing and/or
location is still uncertain. It is intended to provide additional
lead time for mariners who may wish to consider altering their
plans.

&&

$$
1 follow-up statement
213 
WHUS71 KOKX 260733
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
333 AM EDT Fri Oct 26 2018

ANZ335-338-345-261615-
/O.UPG.KOKX.GL.A.0024.181027T0400Z-181027T2200Z/
/O.NEW.KOKX.GL.W.0020.181027T0600Z-181027T2200Z/
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
333 AM EDT Fri Oct 26 2018

...GALE WARNING IN EFFECT FROM 2 AM TO 6 PM EDT SATURDAY...

The National Weather Service in Upton has issued a Gale Warning,
which is in effect from 2 AM to 6 PM EDT Saturday. The Gale Watch
is no longer in effect.

* WINDS AND SEAS...East winds 20 to 30 kt with gusts up to 45 kt.
  Seas 3 to 6 feet across the western Long Island Sound and up to
  5 ft around the entrance to the New York Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means sustained winds or frequent gusts of 34 to
47 kt are expected or occurring. Operating a vessel in gale
conditions requires experience and properly equipped vessels. It
is highly recommended that mariners without the proper experience
seek safe harbor prior to the onset of gale conditions.

&&

$$

ANZ330-340-261615-
/O.UPG.KOKX.GL.A.0024.181027T0400Z-181027T2200Z/
/O.NEW.KOKX.SR.W.0005.181027T0600Z-181027T2200Z/
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
333 AM EDT Fri Oct 26 2018

...STORM WARNING IN EFFECT FROM 2 AM TO 6 PM EDT SATURDAY...

The National Weather Service in Upton has issued a Storm Warning,
which is in effect from 2 AM to 6 PM EDT Saturday. The Gale Watch
is no longer in effect.

* WINDS AND SEAS...East winds 25 to 35 kt with gusts up to 50 kt.
  Seas 5 to 8 feet across the eastern Long Island Sound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Storm Warning means sustained winds or frequent gusts of 48 to
63 kt are expected or occurring. Recreational boaters should
remain in port, or take shelter until winds and waves subside.
Commercial vessels should prepare for very strong winds and
dangerous sea conditions, and consider remaining in port or
taking shelter in port until winds and waves subside.

&&

$$

ANZ350-353-355-261615-
/O.UPG.KOKX.SR.A.0003.181027T0400Z-181027T2200Z/
/O.NEW.KOKX.SR.W.0005.181027T0600Z-181027T2000Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
333 AM EDT Fri Oct 26 2018

...STORM WARNING IN EFFECT FROM 2 AM TO 4 PM EDT SATURDAY...

The National Weather Service in Upton has issued a Storm Warning,
which is in effect from 2 AM to 4 PM EDT Saturday. The Storm
Watch is no longer in effect.

* WINDS AND SEAS...East winds 25 to 35 kt with gusts up to 50 
  kt. Seas 8 to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Storm Warning means sustained winds or frequent gusts of 48 to
63 kt are expected or occurring. Recreational boaters should
remain in port, or take shelter until winds and waves subside.
Commercial vessels should prepare for very strong winds and
dangerous sea conditions, and consider remaining in port or
taking shelter in port until winds and waves subside.

&&

$$

PW

What forecasters said that day

The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this storm watch went out at Oct 25, 2:38 PM EDT, 59 minutes earlier.

Area forecast discussion, Oct 25, 2:38 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service New York NY
238 PM EDT Thu Oct 25 2018

.SYNOPSIS...
High pressure will be in control of the weather through Friday.
A coastal storm will directly impact the area Friday night into
Saturday, then weaken as it lifts north of the area Saturday night
into Sunday. Another low will pass just south on Monday, followed by
building high pressure Tuesday into Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast on track with just a few minor adjustments to reflect
latest conditions. Otherwise, high pressure builds in from the
west, and with low pressure meandering over the Canadian
Maritimes, the pressure gradient over the tri-state area will be
tight enough for another breezy day. Mostly sunny with below-
normal high temperatures.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
The center of high pressure shifts towards us tonight, reaching
eastern PA/northern NJ by daybreak. This will allow winds to
diminish and promote radiational cooling. This could be mitigated to
a degree by some cirrus, however low temperatures are still expected
to drop to freezing or below for much of the area north of the city.
The Pine Barrens Region should see freezing temperatures as well,
however there's not enough confidence that it will be widespread
enough for freeze headlines. A frost advisory will instead be posted
for eastern Suffolk County where the growing season has not yet
ended. Southern Westchester will be included in the advisory as well.

High pressure then shifts offshore on Friday. Meanwhile, an upper
trough digs into the Southeast and interacts with Pac energy along
the Gulf Coast. This will strengthen low pressure over the Carolinas
by day's end. This means increasing clouds through the day for us,
but models agree that rain will hold off until nighttime. High
temperatures will continue to average below normal.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The big picture shows upper level ridging in the western states and
downstream troughing across eastern States that deepens and closes
off over the OH Valley and nearby southern Canada in response to a
developing coastal storm and additional upper level shortwave energy
dropping in from Alberta.

The approaching coastal storm will not be especially deep, but will
be interacting with an intensifying sfc high to its northeast,
supported by mid level confluence in the wake of a slow moving upper
low over Labrador and the Davis Strait. This will result in a wind-
driven heavy rain for late Fri night into Sat morning for most
places, and into the afternoon across much of Long Island and
southern CT, with E-NE winds gusting to 45-50 mph along the coast,
possibly higher across eastern Long Island. Timing of these stronger
winds is likely to result in coastal flooding issues...see
tides/coastal flood section for further details.

Enough elevated instability should work in just east of the low as it
tracks right over the area to warrant mention of chance thunder for
eastern Long Island and SE CT in the afternoon, most likely at
the leading edge of a dry slot just E of the sfc low.

Pcpn will taper off Sat night to light rain and/or drizzle as the
low traverses the local area and departs.

Signal for a weaker low to pass just S of Long Island on Monday
continues, as models show a potent spoke of mid level vorticity
riding through the base of the closed low over Ontario and Quebec
and toward the area. Additional rainfall will accompany this low,
perhaps some gusty winds.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
***COASTAL STORM LIKELY LATE FRIDAY NIGHT INTO SATURDAY***

High pressure moves over the area through tonight, then offshore
ahead of a developing coastal system through tomorrow.

VFR conditions are expected through the forecast period. There
is a low chance that MVFR ceilings may develop late tomorrow
evening, but in general the worst conditions are forecast for
Friday night into Saturday.

NW winds around 10-15 kt with occasional gusts to 20-25 kt will
gradually diminish tonight as high pressure moves into the
region. Gusts will generally subside by around 22-00Z. Winds
then shift to a light northeasterly overnight, then east-
southeast tomorrow.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at:
http:/www.weather.gov/zny/n90

KJFK TAF Comments: Wind gusts may be occasional through the
evening. Winds may fluctuate on either side of 310. Ending time
of gusts may be off by +/- 1-2 hours.

KLGA TAF Comments: Wind gusts may be occasional through the
evening. Winds may fluctuate on either side of 310. Ending time
of gusts may be off by +/- 1-2 hours.

KEWR TAF Comments: Wind gusts may be occasional through the
evening. Winds may fluctuate on either side of 310.Ending time
of gusts may be off by +/- 1-2 hours.

KTEB TAF Comments: Wind gusts may be occasional through the
evening. Winds may fluctuate on either side of 310. Ending time
of gusts may be off by +/- 1-2 hours.

KHPN TAF Comments: Wind gusts may be occasional through the
evening.  Ending time of gusts may be off by +/- 1-2 hours.

KISP TAF Comments: Wind gusts may be occasional through the
evening.  Ending time of gusts may be off by +/- 1-2 hours.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday...VFR. Low chance MVFR cigs late.
.Friday night-Saturday...Rain developing after midnight. IFR or
lower conds and NE winds G30-40KT likely late Fri night into
much of daytime Sat. Isolated gusts to 45 kt possible.
.Saturday night...Rain with IFR conds possible. NE winds G20-
25KT mainly before midnight.
.Sunday-Monday...Chance of rain showers with MVFR conds possible at
times.
.Tuesday...VFR. NW winds G20kt.

&&

.MARINE...
A gusty NW flow will continue today, however frequent gusts are
expected to remain below 25 kt through the day across all waters.
Occasional gusts to 25 kt remain possible however. Additionally, the
NW wind direction will maintain seas below 5 ft on the ocean.
Winds then subside tonight with tranquil conditions continuing
through Friday.

Gale watch issued for the ocean waters late Fri night into Sat, with
high likelihood of easterly gale force winds reaching those waters
by midnight Fri night. There is high likelihood of all waters seeing
gales with the coastal storm, with later timing being the only
limiting factor on watches elsewhere attm. Cannot yet rule out storm
force gusts Sat morning or early afternoon on the ocean and the
eastern Sound.

Winds should diminish later Sat afternoon into Sat night as the low
lifts north and weakens, with SCA conds remaining only on the ocean
waters by late Sat evening as seas remain well above 5 ft, and as W-
SW winds gusts at times up to 25 kt out east. Elevated ocean seas
should continue into Mon and Mon night out east.

&&

.HYDROLOGY...
Rainfall of 1-2 inches is likely late Fri night into Sat. While
locally higher amounts may be possible, hydrologic impact does not
look significant.

Additional light rainfall expected Sat night, followed by another
rain event late Mon into Tue. Amounts do not appear to be high
enough to cause any issues at this time.

&&

.TIDES/COASTAL FLOODING...
Strong NE winds with the coastal storm late Fri night into Sat will
bring potential for surge up to 3 ft and associated coastal
flooding, that may be exacerbated by heavy rain. The overall threat
for moderate flooding with the high tide cycle late Sat morning into
early afternoon appears to be increasing for the south shore back
bays of Nassau and western Suffolk, also for far western Long Island
Sound and for portions of southern Staten Island closer to the
confluence of Raritan Bay, and coastal flood watches could be issued
as early as this afternoon.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Coastal Flood Watch Saturday afternoon for CTZ009-010.
NY...Coastal Flood Watch Saturday afternoon for NYZ071>073-078-176-
     177.
     Coastal Flood Watch from Saturday morning through Saturday
     afternoon for NYZ079>081-179.
     Frost Advisory from 3 AM to 9 AM EDT Friday for NYZ071-079-081.
     Coastal Flood Watch Saturday morning for NYZ074-075-178.
NJ...Coastal Flood Watch Saturday morning for NJZ006-106-108.
MARINE...Gale Watch from late Friday night through Saturday afternoon
     for ANZ350-353-355.

&&

SYNOPSIS...JC/Goodman
NEAR TERM...BC/JC
SHORT TERM...JC
LONG TERM...Goodman
AVIATION...MD/JP
MARINE...JC
HYDROLOGY...Goodman
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Oct 25, 5:52 AM EDT, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
552 AM EDT Thu Oct 25 2018

CTZ009-010-NYZ073-074-078-080-176-177-179-261000-
Southern Fairfield-Southern New Haven-Bronx-Richmond (Staten Island)-
Northwestern Suffolk-Southwestern Suffolk-Northern Queens-
Northern Nassau-Southern Nassau-
552 AM EDT Thu Oct 25 2018

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A coastal storm will likely produce storm surge capable of causing
moderate coastal flooding with the high tide cycle late Saturday
morning into early Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ071-261000-
Southern Westchester-
552 AM EDT Thu Oct 25 2018

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT FRIDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

A coastal storm will likely produce storm surge capable of causing
moderate coastal flooding with the high tide cycle late Saturday
morning into early Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ079-081-261000-
Northeastern Suffolk-Southeastern Suffolk-
552 AM EDT Thu Oct 25 2018

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT FRIDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

A coastal storm will produce strong east winds Saturday morning and
early afternoon. Gusts over 50 mph are expected, and gusts over 60
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>008-011-012-NJZ002-004-006-103>108-NYZ067>070-072-075-178-
261000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Middlesex-Southern New London-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-New York (Manhattan)-
Kings (Brooklyn)-Southern Queens-
552 AM EDT Thu Oct 25 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-340-261000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
552 AM EDT Thu Oct 25 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A coastal storm will produce easterly gales possibly as early as late
Friday night, and more likely on Saturday. Storm force gusts may be
possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-261000-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
552 AM EDT Thu Oct 25 2018

...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

A coastal storm will produce easterly gales late Friday night into
Saturday. Storm force gusts may be possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-345-261000-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
552 AM EDT Thu Oct 25 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A coastal storm will produce easterly gales possibly as early as late
Friday night, and more likely on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 3:48 AM EDTGale WatchOKX12 hr
Oct 25, 4:31 AM EDTFrost AdvisoryOKXSuffolk, Westchester28 hr
Oct 25, 2:06 PM EDTCoastal Flood WatchOKXBronx, Kings, Nassau, New York, Queens, Richmond and 2 more13 hr
Oct 25, 3:37 PM EDTGale WatchOKX12 hr

Nearby

Storm Watches in New York, 2018Every storm watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.